Hail, Benton
- When
- March 2, 5:05 AM CST
- Where
- Benton County, 1.31 mi ESE of Eva
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 36.060, -88.000
On Friday, March 2nd, as a warm and moist surface based air mass occurred across Middle Tennessee in advance of a strong surface cold front, and a deep upper level trough moved closer to the mid state with strong winds aloft, a significant severe weather outbreak occurred across the mid state starting in the morning hours and lasting well into the evening hours. Multiple reports of large hail…
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OHX wrote it up.
On Friday, March 2nd, as a warm and moist surface based air mass occurred across Middle Tennessee in advance of a strong surface cold front, and a deep upper level trough moved closer to the mid state with strong winds aloft, a significant severe weather outbreak occurred across the mid state starting in the morning hours and lasting well into the evening hours. Multiple reports of large hail occurred across the area, with sizes ranging from penny to baseball size. Several locations reported thunderstorm wind damage. Two tornadoes, an EF1 and EF2 respectively, occurred across the mid state with some funnel clouds being reported also.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the first event at Mar 2, 4:12 AM CST, 53 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NASHVILLE TN 412 AM CST FRI MAR 2 2012 WARM FRONT CURRENTLY LIFTING NORTHWARD ACROSS THE MID STATE. DEWPOINT GRADIENT IS QUITE IMPRESSIVE WITH 36F AT BNA AND 62F AT HSV AT 2 AM. WEAK SPEED CONVERGENCE WILL ACCOMPANY THE WARM FRONT PASSAGE. THUS...A FEW SHOWERS WILL SPREAD NORTHWARD THIS MORNING. DURING THE DAY TODAY...PROG SOUNDINGS SHOWING VERY DRY AIR FROM 700MB UPWARD THROUGH MUCH OF THE DAY. MEANWHILE...LOWER LEVELS WILL BECOME INCREASINGLY UNSTABLE. WITH THE OVERALL AIRMASS DEPTH BEING ON THE DRY SIDE...IT LOOKS AS THOUGH MORE IN THE WAY OF SCATTERED CONVECTION CAN BE EXPECTED THROUGH THE MORNING AND EARLY AFTERNOON. THEN...AS WE WARM UP...THE ADDED INSTABILITY WILL WORK IN FAVOR OF MORE LINEAR AND ORGANIZED CONVECTION. THE POSITIONING OF THE COLD FRONT LOOKS AS THOUGH IT WILL MOVE THROUGH THE NASHVILLE AREA AROUND 7 OR 8 PM TONIGHT. MUCH OF THE FORCING WILL RESIDE A FEW HOURS AHEAD OF THE FROPA. SUMMING THIS ALL TOGETHER...IT LOOKS TO ME AS THOUGH SCATTERED CONVECTION WILL OCCUR ACROSS MIDDLE TN THIS MORNING AND INTO THE EARLY AFTERNOON. THEN...COVERAGE WILL INCREASE ACROSS EASTERN ZONES IN THE AFTERNOON AS THE CAP BUSTS. MY POPS FOR TODAY WILL RANGE FROM 50 ACROSS THE WEST TO 70 PLATEAU. I WILL LEAN HEAVILY TOWARD ISC GRIDS AND ADJUST ACCORDINGLY. AS FOR THE SEVERE POTENTIAL...WITH TEMPS EXPECTING TO WARM UP TO NEAR 80 FOR MUCH OF THE AREA WEST OF THE PLATEAU...INSTABILITIES IN THE LOWER LEVELS WILL INCREASE QUITE SUFFICIENTLY TO SUPPORT THE SEVERE STORM DEVELOPMENT. FURTHERMORE...50-55 KT LOW LEVEL JET WITH 0-3KM HELICITY VALUES AROUND 250 - 300 IN THE LATE AFTERNOON WILL PROVIDE AMPLE LOW LEVEL SHEAR. WILL THEREFORE INCLUDE THE MENTION OF SEVERE STORMS IN THE FCST...WITH AFT WORDING USED...LATE AFT/EARLY EVE PLATEAU. VERY LOW LCL LEVELS WILL SUPPORT ISOLATED TORNADIC CONDITIONS. AGAIN...AT THIS POINT IN TIME...THE TIMING OF THE SEVERE WEATHER LOOKS AS THOUGH IT WILL OCCUR FROM NOON-4PM WEST...2P-6P CENTRAL...AND 4P-8P FOR THE EASTERN PLATEAU. SCT SEVERE CONVECTION WEST...WITH LINEAR FORMATION AND BETTER ORGANIZATION ACROSS OUR EAST AS WE GAIN ADDITIONAL HEATING. OTHERWISE...TIGHT GRADIENT TODAY WITH WIND ADVISORY CRITERIA ALONG OUR WESTERN QUARTER. WILL GO AHEAD AND INCLUDE A WIND ADVISORY FOR THAT AREA. AFTER TONIGHT'S FROPA....COOLER AND MORE SEASONAL WEATHER WILL RETURN. A QUICK MOVING DISTURBANCE WITH THE NW FLOW WILL BRING A CHANCE OF SHOWERS FOR SUNDAY. FOR THE NEAR TERM TEMPS...WILL UNDERCUT THE MAV HIGH TEMPS THROUGH SUNDAY BY A FEW DEGREES. IN THE EXT FCST...WE WILL HAVE DRY WEATHER WITH A WARMING TREND AS WEAK UPPER RIDGING DOMINATES. NEXT STORM SYSTEM WILL NOT EFFECT THE AREA UNTIL NEXT WEEKEND. AGAINST THE MEX GUIDANCE...I WILL INCLUDE A SLIGHT UNDERCUT FOR THE FIRST HALF OF THE EXTENDED. .PRELIMINARY POINT TEMPS/POPS... NASHVILLE 79 38 56 33 / 60 60 10 10 CLARKSVILLE 78 35 53 31 / 50 40 10 10 CROSSVILLE 72 36 50 29 / 70 70 10 10 COLUMBIA 79 39 57 33 / 60 60 10 10 LAWRENCEBURG 78 39 56 32 / 60 60 10 10 WAVERLY 78 37 55 32 / 50 40 10 10 && .OHX WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY FROM 9 AM THIS MORNING TO 6 PM CST THIS EVENING FOR TNZ005-006-022>025-056>058-093-094. && 21
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NASHVILLE TN 500 AM CST FRI MAR 2 2012 TNZ005>011-022>034-056>066-075-077>080-093>095-031000- STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON- HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE- SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS- WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE- CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE- GILES- 500 AM CST FRI MAR 2 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE. .DAY ONE...TODAY AND TONIGHT THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS FOR ALL OF MIDDLE TENNESSEE TODAY AND TONIGHT...WITH THE BEST CHANCE OF SEVERE THUNDERSTORMS DURING THE AFTERNOON AND EVENING HOURS. MAIN THREATS WITH SEVERE THUNDERSTORMS THAT DEVELOP WILL BE DAMAGING WINDS...LARGE HAIL...AND STRONG...LONG TRACK TORNADOES. A WIND ADVISORY WILL ALSO BE IN EFFECT FOR LOCATIONS GENERALLY ALONG AND WEST OF A CLARKSVILLE...TO CENTERVILLE...TO LAWRENCEBURG LINE FROM THE MID MORNING HOURS TODAY THROUGH THE AFTERNOON. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... REPORTS FROM TRAINED WEATHER SPOTTERS WILL LIKELY BE NEEDED. SPOTTER THUNDERSTORM REPORTING CRITERIA... TORNADO FUNNEL CLOUD FLOODING HAIL >= 1/2 INCH WINDS > 50 MPH (MEASURED) STRUCTURAL DAMAGE TREES OR POWER LINES DOWN 31
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NASHVILLE TN 324 AM CST FRI MAR 2 2012 TNZ005>011-022>034-056>066-075-077>080-093>095-030000- STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON- HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE- SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS- WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE- CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE- GILES- INCLUDING THE CITIES OF...DOVER...CLARKSVILLE...SPRINGFIELD... GALLATIN...LAFAYETTE...CELINA...BYRDSTOWN...CAMDEN...ERIN... WAVERLY...DICKSON...ASHLAND CITY...NASHVILLE...LEBANON... MOUNT JULIET...HARTSVILLE...CARTHAGE...GAINESBORO...COOKEVILLE... LIVINGSTON...JAMESTOWN...LOBELVILLE...CENTERVILLE...HOHENWALD... FRANKLIN...BRENTWOOD...COLUMBIA...LEWISBURG...MURFREESBORO... WOODBURY...SMITHVILLE...SPARTA...CROSSVILLE...SHELBYVILLE... TULLAHOMA...MANCHESTER...MCMINNVILLE...ALTAMONT...SPENCER... WAYNESBORO...LAWRENCEBURG...PULASKI 324 AM CST FRI MAR 2 2012 ...A SIGNIFICANT SEVERE WEATHER OUTBREAK WILL BE POSSIBLE ACROSS MIDDLE TENNESSEE TODAY AND DURING THE EVENING HOURS TONIGHT... ...A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF MIDDLE TENNESSEE TODAY AND TONIGHT... ...MAIN THREATS WILL BE DAMAGING WINDS...LARGE HAIL...AND POSSIBLY STRONG LONG TRACKED TORNADOES... A STRONG LOW PRESSURE CENTER WILL PUSH NORTHEASTWARD THROUGH THE MID MISSISSIPPI VALLEY TODAY AND TONIGHT. A STRONG COLD FRONT WILL PUSH THROUGH THE MID STATE DURING THE LATE AFTERNOON HOURS ACROSS WESTERN PORTIONS AND INTO THE EVENING HOURS ACROSS EASTERN PORTIONS OF MIDDLE TENNESSEE. ALONG AND AHEAD OF THIS FRONTAL PASSAGE...ATMOSPHERIC CONDITIONS WILL BECOME VERY FAVORABLE FOR SEVERE THUNDERSTORM DEVELOPMENT. LOWER LEVEL ATMOSPHERIC WINDS WILL STRENGTHEN SIGNIFICANTLY THROUGHOUT THE DAY...WITH A WARM FRONT MOVING WELL NORTH OF THE ENTIRE AREA BY THIS AFTERNOON. THIS WILL ALLOW FOR A MUCH WARMER AND MOISTURE RICH AIRMASS TO BE ESTABLISHED ACROSS THE MID STATE BY THE AFTERNOON HOURS. NEAR RECORD HIGHS WILL BE POSSIBLE FOR MANY LOCATIONS ACROSS THE AREA. BREAKS IN CLOUD COVERAGE TODAY WILL ALLOW FOR DAYTIME HEATING TO AID WITH ATMOSPHERIC INSTABILITY AND LIFT. ADDITIONAL INSTABILITY AND LIFT WILL BE PROVIDED BY THE APPROACHING STRONG COLD FRONT. THUS...ALL THE INGREDIENTS NEEDED FOR CONVECTIVE DEVELOPMENT ON A LARGE SCALE WILL BE IN PLACE...MOISTURE...INSTABILITY...AND LIFT. THE BEST OVERALL TIME FOR SEVERE WEATHER POTENTIAL ACROSS THE MID STATE WILL BE FROM NOON IN WESTERN LOCATIONS TO MID EVENING IN EASTERN LOCATIONS. PLEASE BE SURE THAT YOUR SEVERE WEATHER SAFETY PLANS ARE IN PLACE FOR BOTH YOUR RESIDENCE AND BUSINESS. RESIDENTS SHOULD BE SURE THAT THEY HAVE ACCESS TO A RELIABLE SOURCE OF WEATHER INFORMATION FOR TODAY AND TONIGHT...SUCH AS NOAA WEATHER RADIO AND YOUR LOCAL MEDIA OUTLET. INFORMATION CONCERNING NOAA WEATHER RADIO TRANSMITTERS AND THE LOCATION THAT THEY SERVE IN MIDDLE TENNESSEE CAN BE FOUND ON THE NASHVILLE NATIONAL WEATHER SERVICE WEB PAGE...AT WWW.WEATHER.GOV/NASHVILLE UNDER WEATHER SAFETY. 31
The national radar mosaic for the moment the first event began.
54 hail, 11 thunderstorm wind, 6 funnel cloud, 5 tornado, 1 strong wind, 1 high wind. Local standard time, as filed.
A funnel cloud was reported to be observed on the east side of Cookeville.
A tight pressure gradient across Middle Tennessee created strong southwest winds that blew down a few power lines across Rutherford County. A wind gust of 53 mph was measured at the Smyrna Airport.
A tight pressure gradient across Middle Tennessee created strong southwest winds that knocked out power to 3500 customers across Nashville. A wind gust of 62 mph was measured by a sensor on top of Vanderbilt Medical Center.
A roof was blown off a barn and several trees were downed in Hurricane Mills.
An NWS Storm Survey found several trees snapped or uprooted along Little Hurricane Creek Road between Bold Springs Road and County Highway 1779.
An NWS Storm Survey found a downburst impacted areas along Highway 46 between Dickson and Interstate 40. The west roof of a Hampton Inn near I-40 was blown eastward, and a nearby Waffle House had minor exterior damage. Winds were estimated up to 75 mph.
An NWS Storm Survey found a downburst impacted areas along Highway 46 between Dickson and Interstate 40. Several panels were blown off the dome of the Renaissance Center. A few homes in this area also had damage such as windows being blown out. Winds were estimated up to 75 mph.
Trees were downed across southern portions of the county.
An EF1 tornado with a maximum wind speed of around 90 mph touched down along Mt. Pleasant Road just south of Kingston Springs. The nearly 1 mile damage path of the tornado contained dozens of snapped or uprooted trees, a destroyed barn, and several homes with minor roof damage.
Widespread downburst and hail damage occurred across the remainder of Kingston Springs, where many buildings suffered considerable roof, window, and siding damage from the golf ball or slightly larger hail.
Spotter reported a funnel cloud near Interstate 40 north of Fairview.
Hail resulted in some broken windows in a residential home.
Hail up to golf ball size was reported at the Nashville Emergency Operations Center. At least two dozen vehicles were damaged.
A wind gust of 82 mph was measured by a sensor on top of Vanderbilt Medical Center in Nashville.
Golf ball sized hail was reported at Lipscomb University.
Numerous reports of golf ball size hail in the vicinity of the Nashville International Airport.
Golf ball size hail occurred at the intersection of 23rd Avenue and Patterson.
A funnel cloud was reported near Interstate 40 just south of Lebanon.
Homes and vehicles were damaged near the 8000 block of Trousdale Ferry Pike. Details concerning specific damage to individual homes and vehicles were unknown.
Baseball size hail broke windows in a home in Tuckers Crossroads.
Fifty foot radio tower knocked down near the intersection of State Highway 840 and Interstate 40.
A light pole was downed onto U.S. Highway 31 near Columbia.
A tree fell onto a house on Rally Hill Road. Specific details concerning any damage caused to the home were unknown.
Several homes and automobiles were damaged near the Sunny Acres Community. Specific details concerning damage to homes and automobiles were unknown.
Funnel cloud was reported at Mile Marker 29 on Interstate 65.
An EF2 tornado with maximum wind speeds around 125 mph began south of Sims Lane in southeast Jackson County and moved northeast across the Dodson Branch community. A home and outbuilding were damaged and several trees and power lines were blown down on Mabry School Road. Increasing to one half mile wide, the tornado moved across the Dodson Branch community along Highway 135 between Zion Road and Maynard Hollow Road. Numerous homes and outbuildings were damaged or destroyed in this area with 20 minor injuries reported. Hundreds of trees and several power lines were also blown down. The tornado continued northeast across Allen Drive, Plum Hollow Lane, and Smith Chapel Road, damaging several more homes, before entering northern Putnam County.
The tornado that moved across the Dodson Branch community in southeast Jackson County continued northeastward and produced EF1 damage across extreme northern Putnam County. Hundreds of trees were blown down and a few homes and outbuildings were damaged as the tornado crossed Fairview Road and Thomas Allen Road. The tornado continued northeast into southwest Overton County.
The tornado that began in southeast Jackson County and crossed into northern Putnam County continued northeastward, producing EF2 damage across southern Overton County. Several homes were damaged as the tornado crossed Highway 136 just south of Hardys Chapel Road. Curving more eastward, the tornado continued down Hardys Chapel Road where several mobile homes were destroyed and other frame homes were heavily damaging. Hundreds of trees were blown down in this area. More homes were damaged on Windle Community Road and Highway 111 before the tornado lifted north of the intersection of River Trace Road and East Howard Road, about 4 miles south-southwest of Livingston. The total path length of the tornado was 12.3 miles.
Over 100 trees were downed near East White Hall Road.
A funnel cloud was reported just north of Eagleville.
The same supercell thunderstorm that produced an earlier tornado in Jackson, Putnam, and Overton counties spawned an EF0 tornado that touched down in western Fentress County northwest of the intersection of Manson Road and Lost Creek Road. Aerial satellite imagery from Google Earth indicated the tornado then moved northeast through inaccessible forested areas and very hilly terrain before ending southwest of Gouldstown Road. Dozens of trees were snapped or uprooted along the intermittent damage path.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2012Every state in 2012This day in weather historyThe tornado archive for Tennessee, 2012Warnings in Tennessee, March 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 362582, 362583, 362584, 362586, 362587, 363441, 368921, 362588, 362589, 362591, 362590, 363431, 369872, 363432, 368128, 369971, 363433, 363436, 368127, 369956, 363434, 363435, 368131, 368123, 368124, 364332, 363437, 363438, 363439, 363440, 364336, 364337, 369871, 364338, 369143, 364339, 364340, 364341, 364343, 364345, and more.